Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Osteoporosis

What is Demineralization of Bones?

05/27/2008

Question:

I am 43 years old and have a 27-year history of Crohn`s. Back in the 80`s my doctors then did not know any better about the risks but I was taking 60-80 mg of Predinsone for three years with a total period of taking Prednisone at varying doses for about six years.

I had a recent small bowel follow-through test. They first did scout films. The report said, "The scout films all show general demineralization of the bones."

I also have a history of kidney stones. However, my calcium levels are normal in blood tests. I do have iron-deficient anemia. I also will be starting Remicade infusions in two days due to a flare of Crohn`s with perianal fistulas present for the past five months.

What does general demineralization of the bones mean? Should I be concerned about it? Any need to ask my doctor about it down the road?

Thanks for your help.

Answer:

General demineralization of the bone usually means osteopenia or osteoporosis.  You have a several reasons for losing bone:  the bowel disease may decrease your calcium and vitamin D absorption.  Prednisone is often associated with bone loss.  Kidney stones may be a sign of increased loss of calcium through the kidneys.  I would recommend a 24 hour urine collection for calcium and other stone components to see if you are losing excessive amounts of calcium.  A bone density test would be of value in your situation if you have not already had one.  Depending on the results of these tests, you may want to see an osteoporosis specialist.

For more information:

Go to the Osteoporosis health topic, where you can:

Response by:

Margery   Gass, MD Margery Gass, MD
Formely, Professor, Clinical Obstetrics & Gynecology
College of Medicine
University of Cincinnati